-25.7 C
Yellowknife
Friday, January 27, 2023
HomeNewsHay River NewsCarfentanil and Fentanyl Detected in Drugs in Hay River

Carfentanil and Fentanyl Detected in Drugs in Hay River

The ongoing detection of carfentanil and fentanyl in other drugs in Hay River has prompted the Chief Public Health Officer to issue a public health advisory regarding the dangers associated with illicit drugs in the Northwest Territories.

Drugs in Hay River, including cocaine, crack cocaine and marijuana, have been found to contain fentanyl and carfentanil. People who use drugs should be aware that the drugs they are using may contain other substances which can cause an overdose. All people who use drugs should have naloxone on hand and be prepared to use it in the event of an overdose and should have someone present when using drugs.

Carfentanil is one of the most toxic opioids known, with studies showing it is 10,000 times more toxic than morphine, 4,000 times more toxic than heroin, and 100 times more toxic than fentanyl. Reversing carfentanil may require more than one dose of naloxone. This advisory is to alert the public of the presence of carfentanil and fentanyl in illicit drugs in the Northwest Territories. Carfentanil and fentanyl have now been detected again in drugs in Hay River.

Carfentanil, fentanyl and other related synthetic compounds are extremely toxic and can cause immediate and unexpected overdose even in frequent users who have high levels of drug tolerance. Even small quantities can result in overdose and death. People who use substances can never be certain if the illicit drugs they purchase contain these substances.

- Advertisement -

Dr. Kami Kandola, Chief Public Health Officer for the NWT, said in a statement that “The detection of carefentanil and fentanyl in the NWT is very concerning, and it is important to recognize that these toxic opioids can be found in other drugs, which users may not be aware of. All those who use, provide, or are part of the response to illicit drug use in NWT, including experienced users, should be aware that carfentanil and fentanyl is present in NWT drugs.”

If you suspect an overdose call an ambulance or your local health centre. Signs and symptoms of overdose can include the following:
• Breathing will be slow or absent;
• Lips and nails are blue;
• Person is not moving;
• Person is choking;
• Gurgling sounds or snoring;
• Severe sleepiness
• Person can’t be woken up; or
• Skin feels cold and clammy.

People who use drugs should use them with others present, start with small amounts, and
should have naloxone nearby and know how to use it. Naloxone is an opioid reversing agent, and kits can be found at all hospitals and health centres. Don’t mix drugs with other drugs, or with alcohol. Mixing substances increases the risk of overdose.

- Advertisment -
- Advertisment -
- Advertisement -

Continue Reading